Kansas, 2006

Tornado and Hail in Kansas, April 6 to 7, 2006

April 6 to 7, 2006 · NWS ICT · 7 events in 4 counties and zones

3 hail, 1 funnel cloud, 1 thunderstorm wind, 1 tornado, 1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
12
Property damage
$225,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 1:55 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 6, 1:55 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
255 PM CDT THU APR 6 2006

.DISCUSSION...
MAIN FORECAST CONCERNS REMAIN SEVERE WEATHER POTENTIAL THROUGH EARLY
THIS EVENING AND SECONDARILY STRONG WINDS THROUGH THIS EVENING
AND AGAIN FRIDAY.

TONIGHT:
STRONG SHORTWAVE TROF WILL CONTINUE TO LIFT NORTHEASTWARD OUT OF THE
TEXAS PANHANDLE ACROSS EASTERN KANSAS THROUGH THIS EVENING WHILE
TAKING ON A NEGATIVE TILT. LATEST RUNS OF THE MODELS HAVE SLOWED
DOWN THE DRYLINE EASTWARD PROGRESSION SOME. THE DRYLINE SHOULD BE
PUSHING OUT OF THE FLINT HILLS THROUGH SOUTHEASTERN KS EARLY THIS
EVENING. MODERATE-STRONG INSTABILITY AND 70 KTS OF DEEP LAYER SHEAR
WILL EXIST IN THE WARM SECTOR SUPPORTING ORGANIZED SEVERE WEATHER.
SOME LOW-LEVEL BACKING OF WINDS POSSIBLE FROM EASTERN PORTION OF
CENTRAL KS THROUGH SOUTHEAST KS INTO EARLY EVENING, THEREFORE IN
ADDITION TO VERY LARGE HAIL AND DAMAGING WINDS...A COUPLE OF STRONG
TORNADOES ARE ALSO POSSIBLE. THIS SEVERE CONVECTION SHOULD PUSH
EASTWARD OUT OF SOUTHEAST KS BY AROUND 03Z. IN
ADDITION...INTENSIFYING LOW PRESSURE NORTH OF HILL CITY WILL TIGHTEN
THE PRESSURE GRADIENT ACROSS OUR FORECAST AREA LEADING TO INTENSE
SFC-800 MB MIXING. WIND ADVISORY CRITERIA LIKELY IN MUCH OF AREA
BEHIND DRYLINE THROUGH ABOUT 03Z...SO EXPANDED WIND ADVISORY TIL
03Z. THE LOW PRESSURE WILL MOVE NORTHEASTWARD INTO SOUTHEAST
NEBRASKA WHILE OCCLUDING BY LATE TONIGHT.

FRIDAY-FRIDAY NIGHT:
AFOREMENTIONED UPPER LOW WILL DRIFT SOUTHEASTWARD OVER EASTERN KS.
MARGINAL ELEVATED INSTABILITY UNDERNEATH THE MID LEVEL COLD POOL IS
PROGGED ALONG WITH DEFORMATION ZONE PRECIPITATION IN OUR AREA.
THEREFORE RAISED PRECIPITATION PROBABILITIES IN OUR AREA. THE GFS
AND NAM SHOW AN INTENSE SURFACE PRESSURE GRADIENT IN ASSOCIATION
WITH THE UPPER LEVEL STORM IN CENTRAL AND SOUTH CENTRAL KS...WITH
VERY STEEP LAPSE RATES FROM THE BOUNDARY LAYER THROUGH 800 MB. THIS
MAY RESULT IN WIND ADVISORY CRITERIA IN MUCH OF CENTRAL AND SOUTH
CENTRAL KS DURING FRIDAY WITH WINDS GRADUALLY DIMINISHING FRIDAY
EVENING. WILL HOLD OFF ISSUING ADVISORY IN 2ND PERIOD FOR NOW GIVEN
CURRENT WATCHES AND ADVISORIES ALREADY IN EFFECT. DECREASING
CLOUDS/DIMINISHING NORTH WINDS FRIDAY NIGHT WILL LEAD TO A
CHILLIER NIGHT WITH LOWS FALLING INTO THE 30S.

SAT-SUN:
BENIGN WEATHER EXPECTED AS OUR AREA WILL BE IN BETWEEN WEATHER
SYSTEMS. SURFACE HIGH PRESSURE MOVING THROUGH EASTERN KS ON
SATURDAY...WILL BE FOLLOWED WITH LEE TROFFING AND A RETURN TO
SOUTHEASTERLY FLOW ON SUNDAY. THIS WILL LEAD TO MODERATING
TEMPERATURES IN THE LATTER HALF OF THE WEEKEND.

MON-THURS:
MEDIUM RANGE MODELS CONSISTENT IN SHOWING ANOTHER STRONG SHORTWAVE
TROF EJECTING OUT OF THE SOUTHWEST ACROSS THE CENTRAL PLAINS TUESDAY
INTO TUESDAY NIGHT. IN THE ABSENCE OF STRONG FORCING...DRYLINE MAY
STAY CAPPED MONDAY WITH ELEVATED MIXED LAYER ADVECTING OVER KS
REGION. HOWEVER...AS SHORTWAVE TROF COMES OUT MONDAY NIGHT THROUGH
TUESDAY EVENING...MID LEVEL COOLING AND STRONG FORCING MAY RESULT IN
THUNDERSTORM DEVELOPMENT DEPENDING ON QUALITY OF LOW-LEVEL MOISTURE
RETURN AHEAD OF THIS FEATURE. THEREFORE CHANCE OF THUNDERSTORMS MON
NIGHT THROUGH TUES NIGHT LOOKS REASONABLE IN GRIDS. BEHIND THIS
FEATURE...SHORTWAVE RIDGING PROGGED OVER KANSAS WED-THURS AS AN
UPPER LOW FORMS OFF THE CALIFORNIA COAST PER GFS/ECMWF.
THEREFORE...KEEPING FORECAST DRY WITH ABOVE NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  61  37  60 /  10  50  30   0
HUTCHINSON      47  56  35  59 /  20  60  20   0
NEWTON          47  60  36  59 /  20  50  20   0
ELDORADO        48  62  37  59 /  20  50  30   0
WINFIELD-KWLD   49  63  37  60 /  10  50  30   0
RUSSELL         45  49  31  59 /  30  60  20   0
GREAT BEND      46  51  32  59 /  20  60  20   0
SALINA          46  55  34  58 /  30  60  20   0
MCPHERSON       47  56  35  58 /  20  60  20   0
COFFEYVILLE     52  73  38  60 /  40  40  40   0
CHANUTE         51  68  37  58 /  50  40  30   0
IOLA            50  67  37  57 /  60  50  30   0
PARSONS-KPPF    52  70  38  59 /  50  40  30   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 9 PM THURSDAY FOR KSZ032-033-047>053-067>072-
082-083-091>096-098>100.

&&
Hazardous weather outlook, Apr 6, 2:30 PM CST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
330 PM CDT THU APR 6 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-071100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
330 PM CDT THU APR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS
AFTERNOON ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS...AND
THE FLINT HILLS. OTHER SEVERE THUNDERSTORMS WILL MOVE NORTHEAST INTO
SOUTHEASTERN KANSAS FROM OKLAHOMA. THE STORMS SHOULD INCREASE IN
COVERAGE AS THEY MOVE ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS
EARLY THIS EVENING. THERE IS A SIGNIFICANT RISK OF SEVERE WEATHER
FOR AREAS ALONG AND EAST OF A LINE FROM SALINA TO GREATER WICHITA TO
WELLINGTON...WITH VERY LARGE HAIL UP TO BASEBALL SIZE...DAMAGING
WINDS OF 70 TO 80 MPH...AND STRONG TORNADOES POSSIBLE.

THE SEVERE STORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF A DRY
LINE FRONT...WHICH WILL SWEEP EAST ACROSS THE AREA THIS AFTERNOON
AND EARLY EVENING. THERE IS ALSO A SLIGHT RISK FOR A FEW STRONG OR
SEVERE STORMS BEHIND THE DRY LINE...ACROSS PORTIONS OF CENTRAL
KANSAS...WHERE ELEVATED MOISTURE MAY SUPPORT STORMS UNDER AN AREA OF
UPPER LEVEL LOW PRESSURE. THESE STORMS COULD PRODUCE STRONG WINDS TO
60 MPH AND HAIL UP TO QUARTER SIZE.

EXTREME FIRE DANGER EXISTS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS
WHERE BURN BANS ARE IN EFFECT FOR MANY AREAS. THERE IS TO BE NO
OUTDOOR BURNING IN THESE AREAS VERY HIGH FIRE DANGER EXISTS
ACROSS SOUTHEAST KANSAS...WHERE OUTDOOR BURNING SHOULD BE AVOIDED.

A WIND ADVISORY IS IN EFFECT UNTIL EARLY THIS EVENING ACROSS THE
ENTIRE AREA. FOR DETAILS...PLEASE REFER TO THE LATEST WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE FRIDAY ACROSS CENTRAL...SOUTH
CENTRAL AND SOUTHEASTERN KANSAS. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...A FEW STORMS MAY PRODUCE SMALL HAIL.

THERE IS A CHANCE OF THUNDERSTORMS FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. IT IS TOO EARLY TO SPECULATE AS TO WHETHER OR NOT
THE THUNDERSTORMS WILL ACHIEVE SEVERITY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL CONTINUE TO BE NEEDED LATE THIS AFTERNOON INTO
EARLY THIS EVENING...ESPECIALLY ALONG AND EAST OF A SALINA TO
WICHITA TO WELLINGTON LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/ES/JMC

In the hours before

Local storm report, Apr 6, 3:38 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
438 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             CASSODAY                38.04N 96.64W
04/06/2006  E1.00 INCH       BUTLER             KS   TRAINED SPOTTER

            THE GROUND WAS SEVENTY PERCENT COVERED.

&&

CWH
Local storm report, Apr 6, 3:41 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     TSTM WND GST     RAMONA                  38.60N 97.06W
04/06/2006  E60 MPH          MARION             KS   LAW ENFORCEMENT

            ESTIMATED 60 MPH WIND GUSTS ALONG WITH PEA HAIL.

&&

CDB
Local storm report, Apr 6, 3:50 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             2 N CANEY               37.04N 95.93W
04/06/2006  E0.88 INCH       MONTGOMERY         KS   TRAINED SPOTTER

&&

CWH
Local storm report, Apr 6, 3:51 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0448 PM     FUNNEL CLOUD     4 NW LONGTON            37.42N 96.13W
04/06/2006                   ELK                KS   TRAINED SPOTTER

&&

CWH
Local storm report, Apr 6, 3:57 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     FUNNEL CLOUD     FALL RIVER              37.61N 96.03W
04/06/2006                   GREENWOOD          KS   LAW ENFORCEMENT

&&

CWH
Local storm report, Apr 6, 4:06 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT THU APR 06 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             ELGIN                   37.00N 96.28W
04/06/2006  E1.00 INCH       CHAUTAUQUA         KS   LAW ENFORCEMENT

&&

CWH

The radar

The Wichita radar (KICT), 150 km away, was scanning. The volume nearest the first event began at 22:28 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 funnel cloud, 1 thunderstorm wind, 1 tornado, 1 high wind. Local standard time, as filed.

Funnel Cloud, Wilson

When
April 6, 4:11 PM CST
Where
Wilson County, 6 mi W of Fredonia
Reported by
EMERGENCY MANAGER
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Hail, Montgomery

When
April 6, 4:30 PM CST
Where
Montgomery County, Caney
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.950

Hail, Montgomery

When
April 6, 4:33 PM CST
Where
Montgomery County, Caney
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -95.950

Hail, Montgomery

When
April 6, 4:35 PM CST
Where
Montgomery County, 5 mi N of Caney
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.083, -95.950

Thunderstorm Wind, Montgomery

When
April 6, 5:00 PM CST
Where
Montgomery County, 1 mi S of Independence
Measured
60 kt (69 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.217, -95.717

A barn suffered minor damage.

Tornado, Labette

When
April 6, 6:08 PM CST to 6:16 PM CST
Where
Labette County, 3 mi SW of Chetopa
Rating
F1
Path length
4 mi
Path width
40 yd
Injuries
12 direct, 0 indirect
Property damage
$225,000
Reported by
EMERGENCY MANAGER
Coordinates
37.000, -95.117

An F1 tornado entered Labette County from Oklahoma near Victory road about 3 miles southwest of Chetopa. The tornado tracked to the east-northeast where it struck 2 homes and a mobile home. The mobile home was destroyed and the 2 other homes were damaged. Twelve minor injuries occurred when the tornado damaged the homes and destroyed the mobile home south of Chetopa. The tornado also flipped a tractor trailer on highway 59. The tornado exited Labette County about 1 mile south of highway 166 and moved into Crawford County.

High Wind, Russell

When
April 7, 12:08 PM CST
Where
Russell forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Measured by a KSN Weatherlab site in Luray.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyThe tornado archive for Kansas, 2006Warnings in Kansas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5499857, 5499858, 5499859, 5499860, 5499861, 5499862, 5499863.